Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 39, NWS Baltimore/Washington

April 16, 2011Grant County, Hardy County, Pendleton County, West Virginia; Rockingham County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 16, 2011, 3:54 PM EDT for Grant County, Hardy County, Pendleton County, West Virginia; Rockingham County, Virginia. It was in force for 36 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2011, 3:54 PM EDT (19:54 UTC)
Expired
Apr 16, 2011, 4:30 PM EDT
In force
36 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Rockingham County, VA, Grant County, WV, Hardy County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 157 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 3:55 PM EDTHAIL 12 Sw Franklin, WV
Apr 16, 3:56 PM EDTHAIL 11 Sw Franklin, WV
Apr 16, 3:57 PM EDTHAIL 1.251 Sw Franklin, WV
Apr 16, 3:58 PM EDTHAIL 0.751 W Franklin, WV
Apr 16, 3:58 PM EDTHAIL 11 Wsw Franklin, WVHAIL DRIVEN BY EXTREMELY STRONG WINDS.
Apr 16, 4:00 PM EDTTSTM WND DMG2 Wnw Ruddle, WVA FEW TREES WERE DOWN ABOUT FIVE MILES NORTH OF FRANKLIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 1:29 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 473 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
473 m²/s²
0-3 km storm-relative helicity
699 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WUUS51 KLWX 161954
SVRLWX
VAC165-WVC023-031-071-162030-
/O.NEW.KLWX.SV.W.0039.110416T1954Z-110416T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 PM EDT SAT APR 16 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENDLETON COUNTY IN EASTERN WEST VIRGINIA...
  SOUTHWESTERN HARDY COUNTY IN EASTERN WEST VIRGINIA...
  NORTHWESTERN ROCKINGHAM COUNTY IN WESTERN VIRGINIA...
  SOUTHERN GRANT COUNTY IN EASTERN WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF UPPER
  TRACT...OR 24 MILES NORTHEAST OF GREENBANK...AND MOVING NORTHEAST
  AT 75 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UPPER TRACT...
  HOPEVILLE...
  ROUGH RUN...

LAT...LON 3903 7931 3890 7887 3851 7940 3859 7953
TIME...MOT...LOC 1954Z 213DEG 63KT 3864 7938

$$


HTS
2 follow-up statements
850 
WWUS51 KLWX 162011
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 PM EDT SAT APR 16 2011

VAC165-WVC023-031-071-162030-
/O.CON.KLWX.SV.W.0039.000000T0000Z-110416T2030Z/
PENDLETON WV-HARDY WV-ROCKINGHAM VA-GRANT WV-
411 PM EDT SAT APR 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN GRANT...EXTREME NORTHWESTERN ROCKINGHAM...
SOUTHWESTERN HARDY AND EAST CENTRAL PENDLETON COUNTIES...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
WAS LOCATED 6 MILES SOUTHEAST OF UPPER TRACT...OR 14 MILES SOUTHWEST
OF ROUGH RUN...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  LANDES...
  BRAKE...
  ROUGH RUN...
  DORCAS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WIND GUSTS...LARGE HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING. MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. 

&&

LAT...LON 3876 7931 3898 7914 3890 7887 3860 7927
TIME...MOT...LOC 2011Z 225DEG 52KT 3876 7916

$$


HTS
925 
WWUS51 KLWX 162027
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT SAT APR 16 2011

VAC165-WVC023-031-071-162037-
/O.EXP.KLWX.SV.W.0039.000000T0000Z-110416T2030Z/
PENDLETON WV-HARDY WV-ROCKINGHAM VA-GRANT WV-
427 PM EDT SAT APR 16 2011

...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 430 PM EDT FOR
SOUTHEASTERN GRANT...EXTREME NORTHWESTERN ROCKINGHAM...SOUTHWESTERN
HARDY AND EAST CENTRAL PENDLETON COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3876 7931 3898 7914 3890 7887 3860 7927
TIME...MOT...LOC 2027Z 225DEG 52KT 3892 7894

$$


HTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:15 PM EDT, 39 minutes earlier.

Area forecast discussion, Apr 16, 3:15 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT SAT APR 16 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC THIS EVENING. HIGH
PRESSURE RETURNS SUNDAY AND MONDAY AND MOVES OFFSHORE ON TUESDAY.
A COLD FRONT WILL MOVE THROUGH THE REGION ON WEDNESDAY...WITH HIGH
PRESSURE BUILDING IN FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT CURRENTLY JUST TO THE WEST OF THE CWFA AT THIS TIME.
LINE OF STRONG/SEVERE THUNDERSTORMS HAS DEVELOPED ALONG A SURFACE
TROUGH JUST WEST OF THE BLUE RIDGE MOUNTAINS THIS AFTERNOON. THIS
LINE OF STORMS WILL CONTINUE EASTWARD INTO THE METRO AREAS DURING
THE REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS.
THUNDERSTORMS ALONG THIS LINE WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS...AND A FEW TORNADOES. THE POTENTIAL FOR SEVERE WEATHER
SHOULD DIMINISH AFTER 8 PM. SHOWERS WILL LINGER UNTIL THE FROPA
LATER THIS EVENING FOR MOST AREAS THIS EVENING. A FEW UPSLOPE
RA/SN SHOWERS POSSIBLE ALONG THE WESTERN SLOPES OF THE POTOMAC
HIGHLANDS OVERNIGHT.

STRONG SE WINDS WILL CONTINUE THIS AFTERNOON. OCCASIONAL GUSTS TO
AROUND 50 MPH HAVE BEEN REPORTED IN THE WIND ADVISORY AREA.
OUTSIDE THE WIND ADVISORY...FREQUENT GUSTS AROUND 30 KT HAVE BEEN
REPORTED. WILL GO AHEAD AND KEEP THE WIND ADVISORY IN EFFECT.

NO CHANGES TO THE FLOOD WATCH ANTICIPATED EITHER.

&&

.SHORT TERM /SUNDAY/...
HIGH PRESSURE WILL BUILD IN ACROSS THE CWFA ON SUNDAY. PRECIP
ALONG THE WESTERN SLOPES SHOULD END DURING THE EARLY MORNING
HOURS. WINDS MAY BE AN ISSUE TOMORROW...AND DO HAVE NEAR WIND
ADVISORY CRITERIA ACROSS THE HIGHER ELEVATIONS AND MASON DIXON
LINE. A WIND ADVISORY MAY BE NEEDED. EVEN IF WINDS DO NOT REACH
CRITERIA...WITH THE SATURATED SOILS...DOWNED TREES WILL BE AN
ISSUE.
&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A STATIONARY BOUNDARY WILL REMAIN NEAR THE MASON DIXON LINE EARLY
NEXT WEEK...BRINGING A CHANCE FOR SHOWERS ACROSS THE NORTHERN
PORTION OF THE CWA. DRY AND MILD CONDITIONS ARE EXPECTED FURTHER
SOUTH. THE STATIONARY BOUNDARY WILL MOVE NORTH AS A WARM FRONT
WEDNESDAY AND IT WILL TURN WARM AND BREEZY WEDNESDAY AFTERNOON
ACROSS THE ENTIRE AREA. A COLD FRONT WILL APPROACH THE AREA LATER
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT...BRINGING POSSIBLE SHOWERS
AND THUNDERSTORMS.

HIGH PRESSURE WILL BRIEFLY BUILD OVERHEAD THURSDAY BEFORE MOVING OFF
THE COAST FRIDAY INTO THE WEEKEND. AN ONSHORE FLOW WILL BRING MORE
CLOUDS ALONG WITH THE CHANCE FOR RAIN DURING THIS TIME.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
WIDESPREAD SUB VFR CONDITIONS THIS EVENING AS A COLD FRONT MOVES
ACROSS THE MID ATLANTIC. THUNDERSTORMS WILL BE CAPABLE OF LOW
CIGS/VSBYS IN THE HEAVY RAIN. VERY GUSTY WINDS IN THUNDERSTORMS LIKELY.

IN ADDITION TO THE GUSTY THUNDERSTORMS...GRADIENT WINDS WILL ALSO
BE AN ISSUE. STRONG SE WINDS WILL CONTINUE WITH FREQUENT GUSTS TO
AROUND 30 KT LIKELY. AFTER THE FRONT...WINDS WILL SHIFT AROUND TO
THE WEST. GUSTY WINDS OUT OF THE WEST ARE ANTICIPATED
TOMORROW...WITH FREQUENT GUSTS BETWEEN 30 AND 35 KT.

VFR CONDITIONS EXPECTED FOR EARLY NEXT WEEK. A COLD FRONT WILL BRING
A CHANCE FOR SHOWERS AND THUNDERSTORMS LATER WEDNESDAY INTO
WEDNESDAY NIGHT.
&&

.MARINE...
STRONG SE WINDS CONTINUE ACROSS THE WATERS THIS AFTERNOON. THE SE
FLOW WILL CONTNUE UNTIL AFTER A FRONTAL PASSAGE THIS EVENING.
FREQUEST GUSTS TO BETWEEN 35 AND 40 KT HAVE BEEN REPORTED. BEHIND
THE FROPA LATE THIS EVENING...WINDS MAY DIP BELOW GALE FORCE FOR A
FEW HOURS BUT WILL SHIFT TO THE WEST. WINDS MAY APPROACH GALE
FORCE AGAIN ON SUNDAY.

A SMALL CRAFT ADVISORY MAY BE WARRANTED FOR THE WATERS SUNDAY
NIGHT. HIGH PRESSURE WILL BUILD OVER THE WATERS EARLY NEXT WEEK. A
COLD FRONT WILL PASS THROUGH LATER WEDNESDAY. A SMALL CRAFT ADVISORY
MAY BE WARRANTED FOR THE WATERS WEDNESDAY INTO WEDNESDAY NIGHT.

&&

.HYDROLOGY...
FLASH FLOOD WATCH REMAINS IN EFFECT FOR AREAS MAINLY ALONG AND
WEST OF THE INTERSTATE 95 CORRIDOR. REPORTS OF FLOODING CONTINUE
TO COME INTO THE OFFICE THIS AFTERNOON. WIDESPREAD VALUES BETWEEN
ONE AND THREE INCHES LIKELY...WITH LOCALLY HIGHER AMOUNTS
EXPECTED.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS ARE RUNNING AROUND 2 FT ABOVE NORMAL THIS AFTERNOON.
HIGH TIDE HASN'T EVEN OCCURED IN MANY PLACES...AND EXPECT WATER
LEVELS TO CONTINUE CREEPING UPWARDS. HAVE ISSUED A COASTAL FLOOD
WARNING FOR THE ENTIRE TIDAL POTOMAC AND WESTERN SHORE OF THE
MARYLAND CHESAPEAKE BAY. DO THINK WATER LEVELS WILL REMAIN
ELEVEATED THROUGH THE EVENING AND SUNDAY MORNING HIGH TIDE CYCLES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD WARNING UNTIL 11 AM EDT SUNDAY FOR DCZ001.
     FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ003-501-
     502.
     WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR MDZ003-004-501-
     502.
     COASTAL FLOOD WARNING UNTIL 11 AM EDT SUNDAY FOR MDZ007-011-
     013-014-016>018.
     FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR MDZ004>007-
     009>011.
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031-
     036>040-050-051-503-504.
     WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR VAZ025>031-
     036>040-042-501-503-504.
     COASTAL FLOOD WARNING UNTIL 11 AM EDT SUNDAY FOR VAZ052>055-
     057.
     FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ042-
     052>056-501-502.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ050>053-
     055-501>506.
     WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT SUNDAY FOR
     ANZ530>543.
     GALE WARNING UNTIL 6 AM EDT SUNDAY FOR ANZ530>543.

&&
Hazardous weather outlook, Apr 16, 3:19 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT SAT APR 16 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
319 PM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COASTAL FLOOD WARNING HAS BEEN ISSUED ALONG THE TIDAL POTOMAC
AND WESTERN SHORE OF THE CHESAPEAKE BAY THROUGH TONIGHT. WATER
LEVELS OF 2 TO 3 FEET ABOVE NORMAL ARE ANTICIPATED. PLEASE REFER
TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS.

A GALE WARNING IS IN EFFECT THROUGH TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE OUTLOOK AREA.
THUNDERSTORMS WILL BE CAPABLE OF TORNADOES AND DAMAGING WIND
GUSTS. HEAVY RAIN IN THESE STORMS ALSO COULD LEAD TO FLASH
FLOODING MAINLY ALONG AND WEST OF THE INTERSTATE 95 CORRIDOR.

SPECIAL MARINE WARNINGS ARE LIKELY LATE THIS AFTERNOON AND EVENING
AS THUNDERSTORMS CROSS THE WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COASTAL FLOOD WARNING REMAINS IN EFFECT THROUGH 11 AM SUNDAY MORNING.

A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER...BUT A PERIOD OF GALE
CONDITIONS IS POSSIBLE. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR
PORTIONS OF THE WATERS SUNDAY EVENING AND TUESDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
319 PM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT THROUGH 5 PM THIS AFTERNOON FOR
AREAS MAINLY ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. SEE
/WBCNPWLWX/FOR FURTHER DETAILS.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE OUTLOOK AREA.
THUNDERSTORMS WILL BE CAPABLE OF TORNADOES AND DAMAGING WIND
GUSTS.

HEAVY RAIN WITH THESE STORMS COULD LEAD TO FLASH FLOODING AND
RIVER FLOODING. A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR ALL
COUNTIES WEST OF THE BLUE RIDGE AND FOR THE CENTRAL FOOTHILLS.
PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY MAY BE NEEDED FOR THE POTOMAC HIGHLANDS AND ALONG
THE MASON DIXON LINE TOMORROW.

HEAVY RAIN FROM SATURDAY STORMS COULD LEAD TO MINOR RIVER
FLOODING ON SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING PRIMARILY ALONG AND WEST OF THE BLUE RIDGE.
SOME STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS AND
LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

In the hours before

Special weather statement, Apr 16, 2:43 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
243 PM EDT SAT APR 16 2011

MDZ003-VAZ027>031-WVZ050>053-161915-
WASHINGTON MD-PAGE VA-WARREN VA-SHENANDOAH VA-CLARKE VA-JEFFERSON WV-
HAMPSHIRE WV-BERKELEY WV-MORGAN WV-FREDERICK VA-
243 PM EDT SAT APR 16 2011

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...PAGE...WARREN...
SHENANDOAH...CLARKE...JEFFERSON...HAMPSHIRE...BERKELEY...MORGAN AND
FREDERICK COUNTIES...

AT 243 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM TIMBER RIDGE TO 3 MILES WEST OF RILEYVILLE...
MOVING NORTHEAST AT 65 MPH.

LOCATIONS IMPACTED INCLUDE UNGER...KARO...VALLEY HIGH...HAYFIELD...
RIVERSIDE...FRONT ROYAL...RIVERTON...STEPHENS CITY...MILLWOOD PIKE
AND GERRARDSTOWN.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3972 7785 3916 7791 3864 7849 3937 7841
      3973 7801 3973 7786
TIME...MOT...LOC 1843Z 220DEG 58KT 3936 7833 3881 7839

HTS
Special weather statement, Apr 16, 2:45 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SAT APR 16 2011

VAZ025-026-029-030-036>040-161915-
NELSON VA-GREENE VA-MADISON VA-PAGE VA-RAPPAHANNOCK VA-WARREN VA-
ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA-
245 PM EDT SAT APR 16 2011

...STRONG THUNDERSTORMS TO AFFECT NELSON...GREENE...MADISON...PAGE...
RAPPAHANNOCK...WARREN...ALBEMARLE...AUGUSTA AND ROCKINGHAM
COUNTIES...

AT 245 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PORT REPUBLIC TO ROSELAND...MOVING NORTHEAST AT
60 MPH.

LOCATIONS IMPACTED INCLUDE MCGAHEYSVILLE...NELLYSFORD...
WINTERGREEN...AFTON...ROCKY BAR...GREENFIELD...COVESVILLE...YANCEY
MILLS...BATESVILLE AND ELKTON.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3770 7900 3770 7903 3770 7905 3771 7906
      3833 7885 3885 7826 3806 7842 3769 7898
TIME...MOT...LOC 1845Z 226DEG 53KT 3831 7879 3777 7897

HTS
Special weather statement, Apr 16, 3:11 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT SAT APR 16 2011

DCZ001-MDZ009-010-013-014-016>018-VAZ042-052>057-501-502-162200-
DISTRICT OF COLUMBIA-MONTGOMERY-HOWARD-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-LOUDOUN-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-
INCLUDING THE CITIES OF...WASHINGTON...GAITHERSBURG...COLUMBIA...
ANNAPOLIS...WALDORF...ST MARYS CITY...LEESBURG...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...WARRENTON
311 PM EDT SAT APR 16 2011

...SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES LIKELY TO IMPACT THE
WASHINGTON METROPOLITAN AREA AND SOUTHERN MARYLAND BETWEEN 4 AND 6 PM...

A LINE OF GUSTY SHOWERS AND SEVERE THUNDERSTORMS OVER NORTHERN AND
CENTRAL VIRGINIA WILL CONTINUE TO SLOWLY PROGRESS EAST THROUGH THE
WASHINGTON METROPOLITAN AND SOUTHERN MARYLAND AREA BETWEEN 4 AND 6
PM. ISOLATED TORNADOES ARE POSSIBLE IN SOME OF THE STRONGER
THUNDERSTORMS. PLEASE BE READY TO TAKE COVER SHOULD WARNINGS BE
ISSUED FOR YOUR AREA.
Special weather statement, Apr 16, 3:18 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT SAT APR 16 2011

MDZ003-004-VAZ031-042-WVZ052-053-162015-
WASHINGTON MD-FREDERICK MD-CLARKE VA-LOUDOUN VA-JEFFERSON WV-
BERKELEY WV-
318 PM EDT SAT APR 16 2011

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK...CLARKE...
LOUDOUN...JEFFERSON AND BERKELEY COUNTIES...

AT 318 PM EDT...DOPPLER RADAR INDICATED A BAND OF HEAVY RAIN ALONG A
LINE EXTENDING FROM PECKTONVILLE TO BRIGGS...MOVING NORTHEAST AT 40
MPH. QUICK HEAVY DOWNPOURS ARE EXPECTED...WHICH COULD CREATE BRIEF
PONDING OF WATER ON ROADWAYS. SIGNIFICANT FLOODING IS NOT
ANTICIPATED AT THIS TIME DUE TO THE QUICK MOVEMENT OF THE RAINBAND.

LOCATIONS IMPACTED INCLUDE BLUEMONT...WICKLIFFE...GAYLORD...
WINEBRENNERS CROSSROAD...ROUND HILL...BLOOMERY...WILLIAMSPORT...
CONOCOCHEAGUE...SAINT JAMES AND HALLTOWN.

&&

LAT...LON 3972 7723 3970 7722 3963 7727 3963 7731
      3960 7729 3956 7717 3951 7713 3944 7713
      3935 7717 3903 7806 3922 7807 3926 7803
      3929 7807 3960 7809 3963 7803 3967 7809
      3973 7809
TIME...MOT...LOC 1918Z 243DEG 37KT 3970 7798 3912 7799

JE
Special weather statement, Apr 16, 3:19 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT SAT APR 16 2011

MDZ003-004-VAZ031-042-WVZ052-053-162015-
WASHINGTON MD-FREDERICK MD-CLARKE VA-LOUDOUN VA-JEFFERSON WV-
BERKELEY WV-
319 PM EDT SAT APR 16 2011

...HEAVY RAIN TO AFFECT WASHINGTON...FREDERICK...CLARKE...
LOUDOUN...JEFFERSON AND BERKELEY COUNTIES...

AT 318 PM EDT...DOPPLER RADAR INDICATED A BAND OF HEAVY RAIN ALONG A
LINE EXTENDING FROM PECKTONVILLE TO BRIGGS...MOVING NORTHEAST AT 40
MPH. QUICK HEAVY DOWNPOURS ARE EXPECTED...WHICH COULD CREATE BRIEF
PONDING OF WATER ON ROADWAYS. SIGNIFICANT FLOODING IS NOT
ANTICIPATED AT THIS TIME DUE TO THE QUICK MOVEMENT OF THE RAINBAND.

LOCATIONS IMPACTED INCLUDE BLUEMONT...WICKLIFFE...GAYLORD...
WINEBRENNERS CROSSROAD...ROUND HILL...BLOOMERY...WILLIAMSPORT...
CONOCOCHEAGUE...SAINT JAMES AND HALLTOWN.

&&

LAT...LON 3972 7723 3970 7722 3963 7727 3963 7731
      3960 7729 3956 7717 3951 7713 3944 7713
      3935 7717 3903 7806 3922 7807 3926 7803
      3929 7807 3960 7809 3963 7803 3967 7809
      3973 7809
TIME...MOT...LOC 1918Z 243DEG 37KT 3970 7798 3912 7799

JE
Local storm report, Apr 16, 3:51 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND GST     4 NW WINTERGREEN        37.92N  78.95W
04/16/2011  M68 MPH          NELSON             VA   MESONET

&&

EVENT NUMBER LWX1100313

BJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 12:53 PM EDTSevere Thunderstorm WarningLWXPendleton52 min
Apr 16, 1:30 PM EDTSpecial Weather StatementLWXHardy, Pendleton30 min
Apr 16, 2:04 PM EDTSevere Thunderstorm WarningLWXBerkeley, Hampshire, Hardy, Morgan41 min
Apr 16, 2:39 PM EDTAreal Flood WarningLWXHampshire, Hardy5 hr
Apr 16, 2:43 PM EDTSpecial Weather StatementLWXBerkeley32 min
Apr 16, 2:58 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson, Morgan47 min
Apr 16, 3:18 PM EDTSpecial Weather StatementLWXBerkeley, Jefferson57 min
Apr 16, 3:19 PM EDTSpecial Weather StatementLWXBerkeley, Jefferson56 min
Apr 16, 3:29 PM EDTAreal Flood WarningLWXBerkeley, Jefferson, Morgan7 hr
Apr 16, 3:34 PM EDTSevere Thunderstorm WarningLWXGrant, Hampshire, Hardy, Pendleton41 min
Apr 16, 3:43 PM EDTTornado WarningLWXGrant, Hampshire, Hardy, Pendleton32 min
Apr 16, 4:12 PM EDTRiver Flood WarningLWXBerkeley37 hr
Apr 16, 4:19 PM EDTSevere Thunderstorm WarningLWXBerkeley, Hampshire, Hardy, Mineral, Morgan41 min
Apr 16, 4:21 PM EDTSevere Thunderstorm WarningLWXJefferson39 min
Apr 16, 4:28 PM EDTAreal Flood WarningLWXHardy98 min
Apr 16, 4:40 PM EDTSpecial Weather StatementLWXHampshire, Hardy35 min
Apr 16, 4:48 PM EDTRiver Flood WarningLWXPendleton6 hr
Apr 16, 5:02 PM EDTSpecial Weather StatementLWXBerkeley28 min
Apr 16, 6:03 PM EDTSpecial Weather StatementLWXJefferson57 min
Apr 16, 6:35 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson40 min
Apr 16, 7:01 PM EDTSevere Thunderstorm WarningLWXJefferson44 min
Apr 16, 3:33 AM EDTSmall Craft AdvisoryLWX48 hr
Apr 16, 12:22 PM EDTCoastal Flood WarningLWXArlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more23 hr
Apr 16, 1:38 PM EDTSevere Thunderstorm WarningLWXAugusta, Greene, Madison, Page, Rockingham, Shenandoah and 2 more52 min
Apr 16, 1:48 PM EDTTornado WarningLWXAugusta, Greene, Page, Rockingham, City of Harrisonburg, City of Staunton27 min
Apr 16, 1:54 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Nelson, City of Staunton, City of Waynesboro51 min
Apr 16, 1:59 PM EDTFlash Flood WarningLWXAlbemarle, Augusta, Culpeper, Greene, Madison, Nelson and 7 more3 hr
Apr 16, 2:45 PM EDTSpecial Weather StatementLWXAlbemarle, Greene, Nelson, Page, City of Charlottesville, City of Waynesboro30 min
Apr 16, 2:53 PM EDTRiver Flood WarningLWXAugusta, City of Waynesboro8 hr
Apr 16, 3:01 PM EDTTornado WarningLWXAlbemarle, Augusta, Greene, Madison, Orange, Page and 3 more44 min
Apr 16, 3:04 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Greene, Nelson, City of Charlottesville41 min
Apr 16, 3:16 PM EDTFlash Flood WarningLWXClarke, Fauquier, Frederick, Page, Rappahannock, Shenandoah and 2 more5 hr
Apr 16, 3:26 PM EDTTornado WarningLWXAlbemarle, Greene, Madison, Orange, City of Charlottesville49 min
Apr 16, 3:40 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Culpeper, Fauquier, Greene, Loudoun, Madison and 3 more50 min
Apr 16, 3:53 PM EDTAreal Flood WarningLWXAlbemarle, Culpeper, Fauquier, Greene, Madison, Nelson and 3 more6 hr
Apr 16, 4:08 PM EDTTornado WarningLWXCulpeper, Fauquier, Madison, Orange, Prince William, Rappahannock52 min
Apr 16, 4:13 PM EDTSpecial Weather StatementLWXLoudoun92 min
Apr 16, 4:37 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Orange, Prince William, Spotsylvania, Stafford and 1 more38 min
Apr 16, 4:47 PM EDTSpecial Marine WarningLWX118 min
Apr 16, 4:58 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Culpeper, Greene, Highland, Madison and 7 more4 hr
Apr 16, 4:59 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William, City of Fairfax, City of Manassas and 1 more46 min
Apr 16, 5:24 PM EDTSpecial Weather StatementLWXFrederick, Page, Rockingham, Shenandoah, City of Harrisonburg36 min
Apr 16, 5:36 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Prince William, Spotsylvania, Stafford, City of Fairfax and 2 more39 min
Apr 16, 6:15 PM EDTSpecial Weather StatementLWXArlington, City of Alexandria, City of Falls Church60 min
Apr 16, 6:18 PM EDTRiver Flood WarningLWXLoudoun59 hr
Apr 16, 6:18 PM EDTSpecial Marine WarningLWX57 min
Apr 16, 6:43 PM EDTRiver Flood WarningLWXRockingham5 hr
Apr 16, 6:57 PM EDTAreal Flood WarningLWXLoudoun11 hr
Apr 16, 7:14 PM EDTTornado WarningLWXLoudoun31 min
Apr 16, 7:28 PM EDTSpecial Weather StatementLWXAlbemarle, Culpeper, Fauquier, Orange, Prince William, City of Charlottesville and 2 more62 min
Apr 16, 7:35 PM EDTSpecial Marine WarningLWX55 min
Apr 16, 7:38 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun52 min
Apr 16, 7:42 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Madison, Orange48 min
Apr 16, 7:50 PM EDTTornado WarningLWXCulpeper, Madison, Orange24 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.